Scientists Identify Antidepressants That Cause Weight Gain - Study

Scientists have identified antidepressants that are associated with a higher likelihood to cause weight gain compared to others.

Weight gain is a common side effect experienced by many individuals taking certain antidepressant medications. Antidepressants are a class of drugs primarily prescribed to treat depression, a mental health condition characterized by persistent low mood, loss of interest or pleasure, and a variety of physical and emotional symptoms.

Antidepressants work by altering levels of brain chemicals called neurotransmitters, which play a crucial role in mood regulation. Selective serotonin reuptake inhibitors (SSRIs) are one of the most commonly prescribed class of antidepressants. While these medications offer significant relief for depression symptoms, they can also have unintended consequences, such as weight gain. Excess weight can increase the risk of various health conditions, including heart disease, diabetes, and certain types of cancer.

Understanding which antidepressants are more likely to cause weight gain is an important step in optimizing treatment plans and improving patient outcomes. A recent study, published in the Annals of Internal Medicine on July 2, 2024, has shed new light on the varying effects of different antidepressant medications on weight changes. With these research findings, those taking antidepressants can be able to know those less likely to contribute to weight changes.

Antidepressants that cause weight gain according to study

Scientists at Harvard Medical School and Harvard Pilgrim Health Care Institute conducted a study published in the Annals of Internal Medicine on July 2, 2024, to identify antidepressants associated with weight gain. They analyzed data from 183,118 new users of antidepressants aged 21-79 across eight U.S. health systems from 2010-2019.

Fluoxetine (Prozac) use was not associated with any significant weight change after six months – Image credit Depositphotos

The researchers compared weight changes in patients prescribed various first-line antidepressants with those on sertraline (Zoloft), the most commonly prescribed antidepressant. They monitored patients’ weights at six months, one year, and two years post-initiation of the medications.

The study found that individuals taking escitalopram (Lexapro), paroxetine (Paxil), and duloxetine (Cymbalta) were 10-15% more likely to gain at least 5% of their baseline weight compared to sertraline users after six months. Sertraline was associated with an average weight gain of 0.2 kg at six months, increasing to 1.46 kg at 24 months.

In contrast, patients prescribed bupropion (Wellbutrin) were 15-20% less likely to gain substantial weight compared to sertraline users. Fluoxetine (Prozac) use was not associated with any significant weight change after six months.

Lead researcher Joshua Petimar, an assistant professor of population medicine at Harvard Medical School, emphasized that the study provides valuable real-world evidence on the expected weight gain when starting common antidepressants. The findings can help clinicians and patients make informed decisions when selecting the most suitable medication based on individual needs and potential side effects.

What are the long-term implications of weight gain from antidepressants?

JAMA Network report, and BMJ study, revealed that the long-term implications of weight gain from antidepressants can be significant. Obesity is associated with an increased risk of various health problems, including:

  • Cardiovascular disease
  • Type 2 diabetes
  • Hypertension
  • Stroke
  • Dyslipidemia
  • Osteoarthritis
  • Some cancers

Up to a quarter of obesity may be attributable in part to an underlying mood disorder. The prevalence of antidepressant use increases to more than one-third for severely depressed individuals, a group that may be particularly at risk for obesity.

Widespread antidepressant use could have potentially important public health impacts through the association with long-term body weight gain. One study found that the risk of ≥5% weight gain is 46.3% higher during the second year of antidepressant treatment compared to a general population comparison group.

Antidepressant-induced weight gain can also negatively impact treatment compliance, as it is a common reason people stop taking these medications. Decreased compliance can result in treatment dropout and relapse of depressive symptoms.

Other factors can contribute to weight gain while taking antidepressants

While the new study helps identify specific antidepressants linked to weight gain, it’s important to remember that the medication itself isn’t always the sole culprit. Here are some other factors that can contribute to weight gain while taking antidepressants:

  • Improved Mood and Appetite
  • Reduced Motivation for Exercise
  • Fluid Retention
  • Dietary Changes
  • Changes in Metabolism
  • Underlying Medical Conditions such as hypothyroidism, thyroid disorders, or PCOS

It’s important to discuss any weight gain concerns with your doctor. They can help you differentiate between medication side effects and other contributing factors. Together, you can develop a plan to manage your weight and optimize your overall health.

How can you choose the right antidepressant to minimize weight gain?

When selecting an antidepressant, it’s important to find a balance between the medication’s efficacy in treating your condition and its potential side effects, such as weight gain. Here are some tips to help you pick the right antidepressant while minimizing the risk of weight gain:

1. Discuss your concerns with your doctor

Be open about your preferences and any concerns you have about weight gain. Your doctor can help you weigh the risks and benefits of different antidepressants and find one that suits your needs.

2. Consider your individual factors

Your doctor will assess your symptoms, medical history, and personal preferences to determine the best antidepressant for you. Factors like your current weight, metabolism, and lifestyle can also influence the risk of weight gain.

3. Start with a low dose and gradually increase

Begin with a lower dose of the antidepressant and gradually increase it as needed. This can help minimize side effects, including weight gain.

4. Choose an antidepressant with a lower risk of weight gain

Studies have shown that certain antidepressants, such as bupropion (Wellbutrin), are less likely to cause weight gain compared to others like paroxetine (Paxil) and mirtazapine (Remeron).

5. Combine medication with lifestyle changes

Adopting a healthy diet and regular exercise can help manage weight while taking antidepressants. Focus on whole, nutrient-dense foods and limit sugary and processed items. Aim for at least 30 minutes of moderate physical activity most days of the week.

6. Monitor your weight and make adjustments as needed

Regularly track your weight, measurements, and food intake to stay aware of any changes. If you notice significant weight gain, discuss it with your doctor, who may suggest adjusting your medication or lifestyle.

Remember, finding the right antidepressant is a collaborative process between you and your doctor. By communicating openly, considering your individual factors, and making lifestyle changes, you can find a medication that effectively treats your condition while minimizing the risk of weight gain.

Last Updated on July 3, 2024 by shalw

Leave a Reply

Your email address will not be published. Required fields are marked *

You May Also Like

Eye-catching experiment reduces rudeness in operating theaters

Eye-catching experiment reduces rudeness in operating theaters – A simple but powerful…

Researchers Find Potential Drug Combo That Work Against Pancreatic Cancer

According to a new study, researchers have found a potential drug that…

STI tests during early days of pandemic despite test positivity rates increasing

Screening and testing for sexually transmitted infections (STI s) fell dramatically –…

Alzheimer’s symptoms: Signs in your driving may indicate early stages

The early stages of Alzheimer’s disease, a type of dementia, could be…